Nebraska, 2023

Hail and Damaging Winds in Nebraska, May 5, 2023

May 5, 2023 · NWS LBF · 16 events in 7 counties and zones

Thunderstorms developed along a stationary front during the late afternoon hours of May 5th. This activity intensified into the evening hours along a line from Ogallala to Imperial and east into Custer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed along a stationary front during the late afternoon hours of May 5th. This activity intensified into the evening hours along a line from Ogallala to Imperial and east into Custer County. Hail up to golf ball size and thunderstorm wind gusts up to 84 MPH were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 5, 4:22 PM MST, 53 minutes earlier.

Area forecast discussion, May 5, 4:22 PM MST, 53 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
622 PM CDT Fri May 5 2023

...Aviation discussion...

.SYNOPSIS...
Issued at 211 PM CDT Fri May 5 2023

Key Messages:

- Thunderstorm chances increase this afternoon and evening, with
  the threat for strong to severe storms. Southwest Nebraska seems
  to stand the highest chance for severe through this evening.

- Some chance for precipitation lingers through the weekend though
  confidence is low in regards to timing and location.

- A deep trough develops across the western CONUS by the middle of
  next week. Appears an increase in convective activity should
  develop downstream of this feature across the Plains.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 211 PM CDT Fri May 5 2023

Low-level moisture continues to advect northward into KS this
morning with dew points rising through the upper 50s to near 60F.
Water vapor imagery indicates a shortwave located across UT and
advancing toward CO. Surface low pressure will deepen this afternoon
across eastern CO in response to the approaching wave. Low-level
southeast flow will increase across KS and NE as the low deepens.
This will help to maintain and advect higher quality low-level Gulf
moisture westward into southwest NE by late this afternoon and this
evening. A warm front will sharpen across far southwest into south
central NE by late afternoon and become one focus for convective
development. The other area for convective initiation will be along
and just east of the front range.

CAPE values will be greatest along and south of the warm front where
the better low-level moisture will be located. The warm front will
serve for at least isolated supercell development very late this
afternoon. Southwest flow aloft will be in the process of
strengthening during that time. In addition, mid-level lapse rates
will steepen further which will aid in maintaining better
instability into the evening hours. A bit of a complicated scenario,
but the warm front should surge northward to near the I-80 corridor
across southwest early this evening. This would carry the isolated
supercell threat northward to around I-80. Meanwhile the Front Range
convection will be moving eastward into the area and could merge
with any ongoing storms near the warm front. Agree with the SPC
outlook for potentially 2"+ diameter hail across southwest NE. This
is where the steepest mid-level lapse rates and best instability
will reside. Tornado threat is there as well, with 0-1km helicity
values increasing early this evening as the southeast H85 flow
increases to around 35 kts. By late evening storms should have
congealed into an MCS and be tracking though the Sandhills/north
central into central NE.

Westerly low-level flow will tend to scour out some of the low-
level moisture Saturday. This will lead to less instability but
could still see a few higher based storms across far northern NE
during the late afternoon as a cold front sags southward toward
that area.

.LONG TERM...(Sunday through Friday)
Issued at 211 PM CDT Fri May 5 2023

A general west to southwest flow aloft should be in place Sunday.
NAM hints that low-level moisture returns westward as upslope flow
increases. This scenario would maintain late afternoon High Plains
convection as it tracks eastward Sunday night. Otherwise a warm
weather pattern looks to develop next week. Southwest flow aloft
develops ahead of deep upper level trough that should be located
across the Intermountain west by Wednesday. The last few runs of
the GFS and ECMWF are looking more favorable for active downstream
convection across the Plains amid a warm, moist and unstable
environment.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 615 PM CDT Fri May 5 2023

Main concern this TAF period is the potential for severe
thunderstorms to impact central and western Nebraska. Expect
convection will evolve into a linear complex with potential to
impact both KVTN and KLBF with similar timing. KVTN has some
thunderstorm activity ongoing at issuance, but expect the main
threat window will be roughly 02z-04z so will indicate this with
prevailing and TEMPO groups with gusts to 50kt along with some
large hail. The storms look to be moving off to the east after
Midnight followed by clouds trending down to MVFR with a TEMPO to
IFR early Saturday morning. Conditions once again attain VFR by
Saturday afternoon.

Will monitor radar trends and observations and amend TAFs once
clear trends become evident.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...MBS
Hazardous weather outlook, May 5, 2:58 PM MST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
458 PM CDT Fri May 5 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-061200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
458 PM CDT Fri May 5 2023 /358 PM MDT Fri May 5 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

A Severe Thunderstorm Watch is in effect generally south of Highway 2
until Midnight CDT. Scattered thunderstorms are expected to develop
across southwest Nebraska late this afternoon and evening, which will
then spread northward into the Sandhills and north central Nebraska.
Some storms could become strong to severe and contain large hail and
damaging winds this evening. It appears the greatest threat for golf
ball size hail or larger will remained confined to southwest
Nebraska. There is also a small risk of an isolated tornado across
southwest Nebraska, generally along and south of interstate 80.
Frequent lightning and locally heavy rainfall is also possible
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Chances for showers and thunderstorms will continue across the area
Saturday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, May 5, 3:38 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service North Platte NE
538 PM CDT Fri May 5 2023

NEZ005-094-052330-
Eastern Cherry NE-Western Cherry NE-
538 PM CDT Fri May 5 2023

...A strong thunderstorm will impact portions of east central Cherry
County through 630 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Merritt Reservoir, or 23 miles southwest of
Valentine, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Alkali Lake State Wildlife Management Area.

This includes Highway 83 between mile markers 193 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4250 10071 4257 10088 4277 10073 4265 10045
TIME...MOT...LOC 2238Z 206DEG 14KT 4257 10077

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Taylor
Special weather statement, May 5, 3:50 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service North Platte NE
450 PM MDT Fri May 5 2023

NEZ004-052330-
Sheridan NE-
450 PM MDT Fri May 5 2023

...A strong thunderstorm will impact portions of northwestern
Sheridan County through 530 PM MDT...

At 450 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hay Springs, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rushville, Hay Springs, Clinton, Highway 250 crossing the Niobrara
River, Intersection of Highway 87 and Antelope Road and Walgren Lake
State Recreation Area.

This includes the following highways...
 Highway 20 between mile markers 79 and 97.
 Highway 250 between mile markers 38 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4248 10253 4258 10275 4286 10263 4274 10230
TIME...MOT...LOC 2250Z 233DEG 16KT 4262 10261

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Taylor
Special weather statement, May 5, 4:36 PM MST, 39 minutes before
Special Weather Statement
National Weather Service North Platte NE
536 PM MDT Fri May 5 2023

NEZ022-060015-
Garden NE-
536 PM MDT Fri May 5 2023

...A strong thunderstorm will impact portions of west central Garden
County through 615 PM MDT...

At 536 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lisco, or 13 miles west of Oshkosh, moving north at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lisco, Richardson Lake, Dogtown Flats and Sugar Loaf Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4179 10268 4168 10220 4135 10259 4136 10262
      4139 10261 4140 10264 4174 10264 4175 10267
TIME...MOT...LOC 2336Z 186DEG 32KT 4148 10259

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Taylor
Special weather statement, May 5, 4:47 PM MST, 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
647 PM CDT Fri May 5 2023

NEZ071-060030-
Frontier NE-
647 PM CDT Fri May 5 2023

...A strong thunderstorm will impact portions of central Frontier
County through 730 PM CDT...

At 647 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stockville, or 12 miles southeast of Curtis, moving northeast at 15
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eustis, Stockville, Orafino, Freedom and Dancing Leaf Earth Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Nebraska.

&&

LAT...LON 4047 10050 4070 10037 4070 10008 4067 10001
      4038 10029
TIME...MOT...LOC 2347Z 209DEG 15KT 4049 10035

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Taylor
Special weather statement, May 5, 4:58 PM MST, 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
558 PM MDT Fri May 5 2023

NEZ057-058-060045-
Perkins NE-Keith NE-
558 PM MDT Fri May 5 2023

...A strong thunderstorm will impact portions of northwestern Perkins
and southwestern Keith Counties through 645 PM MDT...

At 558 PM MDT, Doppler radar was tracking a strong thunderstorm near
Venango, or 14 miles south of Big Springs, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brule, Brandon and Megeath.

This includes Interstate 80 in Nebraska between mile markers 109 and
122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southwestern Nebraska.

&&

LAT...LON 4077 10205 4118 10205 4114 10178 4076 10194
TIME...MOT...LOC 2358Z 191DEG 18KT 4085 10204

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Taylor
Special weather statement, May 5, 5:05 PM MST, 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
705 PM CDT Fri May 5 2023

NEZ005-094-060030-
Eastern Cherry NE-Western Cherry NE-
705 PM CDT Fri May 5 2023

...Strong thunderstorms will impact portions of north central Cherry
County through 730 PM CDT...

At 705 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kilgore to near Sicangu Village. Movement
was northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kilgore and Crookston.

This includes the following highways...
 Highway 20 between mile markers 174 and 188.
 Highway 83 between mile markers 217 and 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4291 10053 4291 10097 4300 10106 4300 10054
TIME...MOT...LOC 0005Z 207DEG 14KT 4298 10088 4296 10061

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Taylor

The radar

The Goodland radar (KGLD), 128 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 3 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Chase

When
May 5, 5:15 PM MST
Where
Chase County, (Iml)imperial Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
40.520, -101.620

Wind gust measured at the Imperial Airport.

Funnel Cloud, Perkins

When
May 5, 5:52 PM MST
Where
Perkins County, 2.61 mi W of Madrid
Reported by
Storm Chaser
Coordinates
40.850, -101.580

Storm chaser reports funnel clouds 1 to 2 miles west of Madrid.

Hail, Chase

When
May 5, 5:55 PM MST
Where
Chase County, 3.44 mi ESE of (Iml)imperial Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.500, -101.560

Golf ball sized hail reported between Imperial and Enders on highway 6.

Thunderstorm Wind, Chase

When
May 5, 6:00 PM MST
Where
Chase County, 2.32 mi SSW of Lamar
Measured
64 kt (74 mph) measured gust
Reported by
Public
Coordinates
40.540, -101.990

Personal weather station reported a 74 MPH wind gust, 2 miles south of Lamar.

Hail, Perkins

When
May 5, 6:02 PM MST
Where
Perkins County, 11.38 mi NNE of Grant
Measured
1 in hail
Reported by
Public
Coordinates
41.000, -101.630

Thunderstorm Wind, Chase

When
May 5, 6:35 PM MST
Where
Chase County, (Iml)imperial Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.520, -101.620

Wind gust reported at the Imperial Airport.

Thunderstorm Wind, Lincoln

When
May 5, 7:44 PM CST
Where
Lincoln County, 0.52 mi W of Sutherland
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
41.170, -101.140

Personal weather station reported a 62 MPH wind gust, 1 mile north-northwest of Sutherland.

Thunderstorm Wind, Hayes

When
May 5, 8:00 PM CST
Where
Hayes County, 2.14 mi NNW of Hayes Center
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet
Coordinates
40.550, -101.030

Mesonet station 3 miles north of Hayes Center reported an 84 MPH wind gust.

Thunderstorm Wind, Lincoln

When
May 5, 8:04 PM CST
Where
Lincoln County, 1.04 mi W of North Platte
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
41.150, -100.800

A personal weather station reported a wind gust of 70 MPH at this location.

Hail, Hayes

When
May 5, 8:15 PM CST
Where
Hayes County, 0.87 mi SE of Hayes Center
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.510, -101.010

Golf ball sized hail reported in Hayes Center.

Thunderstorm Wind, Hayes

When
May 5, 9:00 PM CST
Where
Hayes County, 2.14 mi NNW of Hayes Center
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.550, -101.030

A mesonet, located 3 miles north of Hayes Center, reported a wind gust of 60 MPH.

Thunderstorm Wind, Frontier

When
May 5, 9:20 PM CST
Where
Frontier County, 0.52 mi E of Curtis
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.630, -100.510

Public reported a thunderstorm wind gust, estimated at 60 MPH, on the east side of Curtis.

Thunderstorm Wind, Frontier

When
May 5, 9:20 PM CST
Where
Frontier County, 2.71 mi ENE of Maywood
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Department of Highways
Coordinates
40.680, -100.570

Delayed report of an estimated thunderstorm wind gust of 70 MPH. This resulted in an overturned pivot east of Maywood.

Thunderstorm Wind, Custer

When
May 5, 10:09 PM CST
Where
Custer County, 0.86 mi NE of Broken Bow
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
41.410, -99.640

A measured thunderstorm wind gust of 70 MPH was reported at the Broken Bow Airport.

Thunderstorm Wind, Custer

When
May 5, 10:24 PM CST
Where
Custer County, 0.86 mi NE of Broken Bow
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.410, -99.640

A 59 MPH wind gust was reported at the Broken Bow Airport.

Thunderstorm Wind, Garfield

When
May 5, 11:11 PM CST
Where
Garfield County, Burwell
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.780, -99.130

A thunderstorm wind gust of 61 MPH, measured by a home weather station, was reported in Burwell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096083, 1096084, 1096085, 1096086, 1096087, 1096088, 1096089, 1096090, 1096091, 1096092, 1096093, 1096094, 1096095, 1096096, 1096097, 1096098.